Background Antimalarics are derivatives of quinine indicated in the treatment of autoimmune inflammatory diseases. The mechanism of antimalarial toxicity is unclear. It is hypothesized that toxicity is a result of drug binding to retinal pigmentary epithelium, damaging photoreceptors resulting in vision loss. Early retinal toxicity is asymptomatic with subtle alterations in foveal pigmentation generally not evident at routine ophthalmologic examination, progressively producing classic “bull's-eye” maculopathy, manifested as a decrease in central, color and night vision, and central scotoma. To prevent the sequelae of antimalarial use, sensitive tools are used to detect toxic maculopathy such as: campimetry, optical coherence tomography (OCT) and eye fundus.
Objectives To evaluate ocular toxicity in patients with systemic lupus erythematosus treated with antimalarics.
Methods Multicenter cross-sectional study, two rheumatology departments clinical records were analyzed from January 2016 to January 2017, with diagnosis of systemic lupus erythematosus according to ACR 1997 criteria, with ≥4 years using antimalarial drugs. 298 patients were identified, 93 of them fulfilled inclusion criteria, and were evaluated by two retinologists performing OCT on each patient. Accumulated antimalarial doses were calculated and all variables were analyzed with SPSS software V.22.
Results 97.8% were females, the mean age was 37.4±13 years, 78.5% of the patients used 4mg/kg of chloroquine (CQ) versus 21.5% took 6mg/kg of hydroxychloroquine (HCQ), the mean use duration was 5.1±2 years, 19.4% of patients had retinal pigment epithelium (RPE) changes suggesting maculopathy, of which, 15% used CQ versus 4.35% with HCQ, 54.50% using CQ had a cumulative dose of 365 grams, 10.75% with HCQ had cumulative doses of 292 grams, and the mean for the cumulative dose of both antimalarials was 485 grams.
Conclusions Previous studies have shown that the antimalarial toxicity rate are between 7.5%>13.1%, in our population we observed that our patients had a higher toxicity rate associated with the use of CQ compared to HCQ, and no association was found relevant with other variables. We understand that both, patients and physicians who manage this drug, should be educated about the need to maintain an adequate ophthalmologic control, due to the progression of retinopathy from 1 to 3 years after discontinuation of treatment. It is necessary to carry out prospective studies with a greater number of patients.
Block, J.A. (1998) Hydroxychloroquine and retinal safety. The Lancet 351(9105), 771–771.
Battagliotti, C., Gentiletti, A., Pons-Estel, B. Lupus Eritematoso Sistémico, Aspectos Clínicos y Terapéuticos. 1°. Ediciόn, 42, 515–531.
Rosenbaum, J.T., Mount, G.R., et al. (2016). Avoiding Antimalarial Toxicity.Arthritis & Rheumatology.
Marmor MF, Melles RB. Hydroxychloroquine and the retina. JAMA 2015;313:847–8.
Disclosure of Interest None declared